Volume 7, issue 1 (2003)

Download this article
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Two applications of elementary knot theory to Lie algebras and Vassiliev invariants

Dror Bar-Natan, Thang T Q Le and Dylan P Thurston

Geometry & Topology 7 (2003) 1–31

arXiv: math.QA/0204311

Abstract

Using elementary equalities between various cables of the unknot and the Hopf link, we prove the Wheels and Wheeling conjectures, which give, respectively, the exact Kontsevich integral of the unknot and a map intertwining two natural products on a space of diagrams. It turns out that the Wheeling map is given by the Kontsevich integral of a cut Hopf link (a bead on a wire), and its intertwining property is analogous to the computation of 1 + 1 = 2 on an abacus. The Wheels conjecture is proved from the fact that the k–fold connected cover of the unknot is the unknot for all k.

Along the way, we find a formula for the invariant of the general (k,l) cable of a knot. Our results can also be interpreted as a new proof of the multiplicativity of the Duflo–Kirillov map S(g) U(g) for metrized Lie (super-)algebras g.

Keywords
Wheels, Wheeling, Vassiliev invariants, Hopf link, $1+1=2$, Duflo isomorphism, cabling
Mathematical Subject Classification 2000
Primary: 57M27
Secondary: 17B20, 17B37
References
Forward citations
Publication
Received: 9 May 2002
Accepted: 8 November 2002
Published: 23 January 2003
Proposed: Vaughan Jones
Seconded: Yasha Eliashberg, Joan Birman
Authors
Dror Bar-Natan
Department of Mathematics
University of Toronto
Toronto
Ontario
M5S 3G3
Canada
http://wwww.math.toronto.edu/~drorbn/
Thang T Q Le
Department of Mathematics
SUNY at Buffalo
Buffalo
New York 14214
USA
http://www.math.buffalo.edu/~letu/
Dylan P Thurston
Department of Mathematics
Harvard University
Cambridge
Massachusetts 02138
USA
http://www.math.harvard.edu/~dpt/